Symptoms and grading

Previous Page   Next Page


Differential diagnosis of multikinase inhibitor induced dermatologic side effects

Differential diagnosis may involve other skin conditions, metastasis and paraneoplastic syndromes. However, by far the most common one concerns the differentiation between hand-foot skin reaction and hand-foot syndrome. 

Hand-foot skin reaction versus hand-foot syndrome

The eruptions affecting the hands and feet that are frequently seen with multikinase-inhibitors, have been commonly wrongly referred to as hand–foot syndrome (palmar–plantar erythrodysesthesia), indicating a similarity to what is seen with chemotherapeutic agents.1 However, the eruption seen with multikinase inhibitors, which is correctly named hand-foot skin reaction, appears to differ from those seen with chemotherapeutic agents in that the lesions are localised to areas of friction and pressure and are associated with epidermal blistering and epidermal hyperplasia resulting in callus formation.1-5 A typical pattern of localized hyperkeratotic lesions surrounded by erythematous areas distinguishes HFSR from HFS, in which symmetric paresthesias, erythema and possibly edema occur.6 In addition, multikinase-induced hand-foot skin reaction is a result of skin repair deficiencies in frictional skin.1,3 In contrast, hand-foot syndrome derived from some chemotherapeutic agents is cause by a direct lesion of the concentrated agent on the basal layers of the dermis following excretion by the eccrine sweat glands.1 

There is usually a difference in terms of onset too, with hand-foot skin reaction appearing within days to weeks after starting treatment whereas hand-foot syndrome usually starts later, within weeks to months.1,3,5  

Table 26: Distinction in clinical presentation between Hand-Foot Skin Reaction and Hand-Foot Syndrome

  Hand-Foot Skin Reaction
Treatment association Multikinase inhibitors
Onset Days to weeks
Distribution Localized at pressure/ friction points
Presentation
  • Dysesthesia
  • Erythema
  • Pain
  • Epidermal blistering
  • Epidermal hyperplasia and hyperkeratosis (callus)
  Hand-Foot Syndrome
Treatment association Chemotherapy
Onset Weeks to months
Distribution Diffuse, symmetrical
Presentation
  • Dysesthesia
  • Erythema
  • Oedema
  • Scaling

References

  1. Beldner M. The Oncologist. 2007;12:1178–1182.
  2. Robert C. Lancet Oncol. 2005; 6: 491–500.
  3. Anderson R et al. Oncologist. 2009;14:291–302.
  4. Shi VJ, et al. Semin Oncol. 2016; 43:419-425.
  5. McLellan B, et al. Ann Oncol. 2015; 26: 2017–2026.
  6. Lacouture ME et al. Oncologist. 2008; 13:1001-11.
Last update: 13 September 2019